Effexor has a relatively short half-life
, which means that the onset of SSRI Discontinuation Syndrome
is quite rapid after eliminating or lowering your dosage of the drug. However, with proper supervision, one can titrate
off of the stuff with few if any side effects and no lasting changes; it just takes several weeks of fairly careful dose modifications as opposed to a few days (or worse, immediate) cessation.
I have found Effexor to be a noticeably different drug than the other SSRIs which I have experienced. Unlike Zoloft, the short half-life and somewhat severe side-effects make life on Effexor essentially a twisted version of addiction. When your entire encephalic functionality depends on ingesting the proper dose of the stuff daily, you will find that you will need to bring an addict's focused monomania to your logistical planning in order to avoid the sort of crash more usually associated with heroin or other nastiness. While getting more of the stuff isn't nearly as problematic, I find that this simply contributes to the tendency to avoid proper planning, which results in my running out of supply just as I have reached maximum temporal and spatial distance from a decent pharmacist.
The actual intended effects of the drug are harder to convey. It does provide a 'brighter' and 'more flexible' effect than Zoloft, at least in my case. On the outset, that seemed a good thing. However, there is a distinct and unpleasant schizophrenic effect - schizo in the classic sense of becoming detached from one's emotional impulses and responses, as opposed to the more common (and incorrect) usage describing multiple personality disorder.
I find that I just don't care.
I cannot get anything done that requires connecting the action with any form of abstract motivation (such as, you'll lose weight, you'll be happier in the end, you need to do this because it will help you carry out a more detailed plan, etc. etc.) The link between volition and any form of emotional or even analytical expectation or prediction is shattered completely. As a result, I find myself unable to meet deadlines, unable to complete projects, unwilling to take care of basic but abstract tasks, or in fact do anything at all that doesn't offer immediate results (I'd say gratification, but that's not the only emotion involved).
At this point, the effect of this stuff is far worse than that of Zoloft. After the fifth month, I find myself in constant danger of doing stupid things that might jeopardize my job, creditworthiness, trustworthiness, or even family relationships - not out of pique, but simply through my inability to carry out promised or assigned (or even commonsense expected) tasks.
At a higher level, there is a complete shutdown of most of what I might term my more 'artistic' outlets for my emotions. I cannot write; I can't play keyboard (I usually improvise) and I am entirely unable to hack on projects useful or fun.
While this is an improvement over the Zoloft, I must say that I find myself wishing that Effexor was limited to use as a 'recovery' drug, or an agent used solely to effect a single change or at least a single period of change in the patient, before the numbing effects described above can set it. On the other hand, I'm not sure what my options would be - Zoloft eventually reached the same stage of sheer disconnectedness for me, so I have to wonder if it's truly this particular compound or rather a symptom peculiar to my personal version of depression.
In any case, be warned about the 'side effects' and always, always do your own research about the stuff. I'm not trained, and none of this information can substitute for the advice of a professional and personal experience.